Do you find our website to be helpful?
Yes   No

Allegra Going Over-The-Counter


 

In March 2011, Allegra (fexofenadine) became non-prescription. An antihistamine, it treats runny nose, itchy nose/eyes and sneezing. All forms of Allegra are now over-the-counter, including Children's Allegra, Allegra-D 12 hour and Allegra-D 24 hour. Allegra-D also contains pseudoephedrine, which is effective for stuffy nose, sinus pressure and headache.

Allegra-D 12 hour and Allegra-D 24 hour are completely different. Besides only working for half as long, the 12 hour version contains 60 mg of Allegra. So twice a day would be 120 mg, right? But Allegra-D 24 hour contains 180 mg. of Allegra. The 24-hour version came out after establishing that 180 mg per day worked better than 120 mg.

Previously prescription-only, Claritin (loratadine) and Zyrtec (cetirizine) went over-the-counter a few years ago.

The plain Allegra is also available in 24 and 12 hour doses, but the 24 hour dose actually contains three-times more medicine than the 12 hour dose (180 mg vs. 60 mg).

Allegra is almost as strong as Zyrtec, but far less sedating. Claritin is the least effective of the three. Claritin may be non-sedating, but is barely more effective than placebo ("The Claritin Effect; Prescription for Profit". New York Times, March 11, 2001). In order to get Claritin 10 mg. up to Zyrtec's 10 mg. strength, you need two or three Claritin's, which would be more sedating than one Zyrtec. Brand-name prescription Xyzal (levocetirizine) and Clarinex (desloratadine) cost much more, but really don't work better than the drugs they "replaced" – Zyrtec (cetirizine) and Claritin (loratadine). Allegra went generic by prescription several years ago, and 95% of its prescriptions were being filled with generic fexofenadine. Meanwhile, 60% of OTC sales for Claritin and Zyrtec are for the brand-name pills, not generic. Consumers buying OTC meds often think the brand name works better than the generic. No wonder Allegra is going OTC; they want to sell some brand name Allegra. Generic Allegra (fexofenadine) won't be over the counter for a few more months.

Note: Information contained in this article should not be considered a substitute for consultation with a board-certified allergist to address individual medical needs.

Our Locations

Choose your preferred location